FDA: Overdosing on Antidiarrheal Drugs can Lead to Heart Problems

The U.S. Food and Drug Administration (FDA) has issued a safety announcement regarding the overuse and abuse of Imodium (loperamide), an antidiarrheal drug available as a prescription or over-the-counter. According to the alert, taking more than the recommended dose can lead to serious, potential fatal heart problems. Heart problems are also more likely to occur if Imodium is taken in combination with other drugs that interact with it.

The FDA said most cases of Imodium-induced heart problems were in individuals purposefully abusing the drug to treat opioid withdrawal symptoms. Being an opioid agent, Imodium can lead to a euphoria or high, but only at dangerously high doses. “We continue to evaluate this safety issue and will determine if additional FDA actions are needed.” The agency advises healthcare professionals to be aware of the issue, and to consider high doses of Imodium as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest.

“In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.” FDA stated.

The FDA urges patients to only take loperamide as directed by their doctors or according to the drug’s label, as exceeding these doses can lead to an abnormal heart rhythm and death. If diarrhea lasts more than two days, patients should speak with their health care professional. Imodium users should seek medical attention immediately if they experience fainting, rapid or irregular heartbeat, or unresponsiveness.

Loperamide was first approved in 1976. The FDA has received 48 cases of serious heart problems associated with the drug from approval until 2015. Since this number only accounts for reports voluntarily submitted to the FDA, it is likely an underestimation. More than half of the cases were reported after 2010. Thirty-one patients were hospitalized and 10 died. “The serious heart problems occurred mostly in patients who were taking doses that were much higher than recommended. In other cases, patients were taking the recommended dose of loperamide, but they were also taking interacting medicines, causing an increase in loperamide levels.”

This entry was posted in Legal News. Bookmark the permalink.


© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.